Drug induced skin hyperpigmentation triggered by laser treatment in a patient with rheumatoid arthritis

Ricky Chun Pong Tang 1  and Violet Ka Lai Lee 1
  • 1 Department of Medicine, Pamela Youde Eastern Hospital, Chai Wan, Hong Kong
Ricky Chun Pong Tang and Violet Ka Lai Lee

A 44-year-old lady with seropositive rheumatoid arthritis complained of patchy blue-grey discoloration (around 1–3 cm) over her forehead and nasal area shortly after receiving cosmetic laser treatment. Which of the following drugs would be accountable for her condition?

  1. Methotrexate
  2. Leflunomide
  3. Hydroxychloroquine
  4. Intramuscular Myocrisin
  5. Cyclophosphamide

Chrysiasis is a dermatological condition characterized by blue-grey discoloration of skin due to accumulation of gold in the melanosomes. The hyperpigmentation can also develop acutely after skin exposure to sunlight or laser therapy when the gold reacts chemically to cause the blue-grey discoloration of skin.[1,2] Infrequently, chrysiasis may also affect the cornea or lens of the eyes. The condition can be differentiated from other types of hyperpigmentation by an underlying history of chronic Myocrisin use, the characteristic clinical features of blue-grey hyperpigmentation in sun exposed area and the absence of oral mucosal involvement. Skin biopsy also aids in the diagnosis by showing gold precipitates in macrophages, epidermal cells and Langerhans cells under light microscopy, electron microscopy and spectroscopy. In one study, chrysiasis was observed in 21 patients with rheumatoid arthritis after receiving Myocrisin, with cumulative doses ranging from 562.5 mg to 2050 mg.[3] In our case, the patient had received intramuscular 50 mg Myocrisin injection every 4 weeks for the past 13 years with a cumulative dose of 8450 mg. While laser induced chrysiasis had been described, there was also a case report demonstrating that the treatment with pulsed dye laser improved skin condition in patients suffering from generalized chrysiasis.[4] In this case, our patient finally chose to stop intramuscular Myocrisin and continued with the use of weekly methotrexate and nonsteroidal anti-inflammatory drugs.

Hydroxychloroquine is a common cause of drug induced hyperpigmentation. Unlike the lighter blue-grey color in chrysiasis, hydroxychloroquine induced hyperpigmentation is deeper grey-blue, grey-brown or black color that looks like bruises.[5] Oral mucosal hyperpigmentation is a characteristic clinical feature which distinguishes it from chrysiasis. The skin discoloration can develop after one year of hydroxychloroquine treatment. The hyperpigmentation may start to fade out a few months after the cessation of the drug. Few case reports found that laser therapy is useful in treating patients with hydroxychloroquine induced hyperpigmentation.[6]

Methotrexate can cause photosensitivity rash that resembles a sunburn mark. Cyclophosphamide can cause widespread or localized grey-black skin discoloration, particularly in the palms, soles, oral mucosa, nails and tongue in patients receiving a high dose of cyclophosphamide as chemotherapy.[7,8] The pigmentation usually fades out 6–12 months after discontinuation of the medication. Leflunomide rarely causes skin hyperpigmentation.

References

  • [1]

    Leonard PA, Moatamed F, Ward JR, Piepkorn MW, Adams EJ, Knibbe WP. Chrysiasis: the role of sun exposure in dermal hyperpigmentation secondary to gold therapy. J Rheumatol. 1986 Feb; 13(1):58-64.

  • [2]

    Almoallim H, Klinkhoff AV, Arthur AB, Rivers JK, Chalmers A. Laser induced chrysiasis: disfiguring hyperpigmentation following Q-switched laser therapy in a woman previously treated with gold. J Rheumatol. 2006; 33(3):620.

  • [3]

    P.J. Prouse, J.J. Kanski, J.M. Gumpel. Corneal chrysiasis and clinical improvement with chrysotherapy in rheumatoid arthritis. Ann Rheum Dis. 1981;40:564-566

  • [4]

    Wu JJ, Papajohn NG, Murase JE, Verkruysse W, Kelly KM. Generalized Chrysiasis Improved with Pulsed Dye Laser. Dermatologic surgery: official publication for American Society for Dermatologic Surgery [et al]. 2009;35(3):538-542.

  • [5]

    Philip R. Cohen. Hydroxychloroquine-Associated Hyperpigmentation Mimicking Elder Abuse. Dermatol Ther (Heidelb). 2013 Dec; 3(2): 203–210.

  • [6]

    Jérôme Coulombe, MD and Olivia Boccara, MD. Hydroxychlo-roquine-related skin discoloration. CMAJ. 2017 Feb 6; 189(5): E212.

  • [7]

    Marcelo Blaya, M.D., and Nakhle Saba, M.D. Chemotherapy-Induced Hyperpigmentation of the Tongue. N Engl J Med 2011; 365:e20.

  • [8]

    Santosh Kumar, Rakesh Dixit, Saurabh Karmakar, Sayan Paul. Unusual nail pigmentation following cyclophosphamide-containing chemotherapy regimen. Indian J Pharmacol. 2010 Aug; 42(4):243-244

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1]

    Leonard PA, Moatamed F, Ward JR, Piepkorn MW, Adams EJ, Knibbe WP. Chrysiasis: the role of sun exposure in dermal hyperpigmentation secondary to gold therapy. J Rheumatol. 1986 Feb; 13(1):58-64.

  • [2]

    Almoallim H, Klinkhoff AV, Arthur AB, Rivers JK, Chalmers A. Laser induced chrysiasis: disfiguring hyperpigmentation following Q-switched laser therapy in a woman previously treated with gold. J Rheumatol. 2006; 33(3):620.

  • [3]

    P.J. Prouse, J.J. Kanski, J.M. Gumpel. Corneal chrysiasis and clinical improvement with chrysotherapy in rheumatoid arthritis. Ann Rheum Dis. 1981;40:564-566

  • [4]

    Wu JJ, Papajohn NG, Murase JE, Verkruysse W, Kelly KM. Generalized Chrysiasis Improved with Pulsed Dye Laser. Dermatologic surgery: official publication for American Society for Dermatologic Surgery [et al]. 2009;35(3):538-542.

  • [5]

    Philip R. Cohen. Hydroxychloroquine-Associated Hyperpigmentation Mimicking Elder Abuse. Dermatol Ther (Heidelb). 2013 Dec; 3(2): 203–210.

  • [6]

    Jérôme Coulombe, MD and Olivia Boccara, MD. Hydroxychlo-roquine-related skin discoloration. CMAJ. 2017 Feb 6; 189(5): E212.

  • [7]

    Marcelo Blaya, M.D., and Nakhle Saba, M.D. Chemotherapy-Induced Hyperpigmentation of the Tongue. N Engl J Med 2011; 365:e20.

  • [8]

    Santosh Kumar, Rakesh Dixit, Saurabh Karmakar, Sayan Paul. Unusual nail pigmentation following cyclophosphamide-containing chemotherapy regimen. Indian J Pharmacol. 2010 Aug; 42(4):243-244

OPEN ACCESS

Journal + Issues

Search